• Users Online: 28
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
   Table of Contents      
BRIEF COMMUNICATION
Year : 2017  |  Volume : 4  |  Issue : 3  |  Page : 89-90

Paradoxical response to ethambutol: Time to reconsider in term of vision


Department of Ophthalmology, Al-Ameen Medical College and Hospital, Bijapur, Karnataka, India

Date of Web Publication14-Sep-2018

Correspondence Address:
Dr. Sushma A Hosamani
Department of Ophthalmology, Al.Ameen Medical College and Hospital, Vijayapur, Bijapur, Karnataka
India
Login to access the Email id


DOI: 10.4103/bijo.bijo_16_15

Rights and Permissions
  Abstract 


Tuberculosis is a widely prevalent disease in the Indian and African subcontinent. India is among the largest countries to implement the revised National Tuberculosis Control Program. Optic neuropathy is a severe and well-known complication of ethambutol treatment. If not detected early, it may lead to profound and irreversible vision loss. Here, we are reporting case series of optic neuropathy secondary to antitubercular therapy and to highlight possible consequences which can be alarming for the medical fraternity.

Keywords: Antitubercular drugs, ocular toxicity, tuberculosis


How to cite this article:
Hosamani SA, Warad VG. Paradoxical response to ethambutol: Time to reconsider in term of vision. Albasar Int J Ophthalmol 2017;4:89-90

How to cite this URL:
Hosamani SA, Warad VG. Paradoxical response to ethambutol: Time to reconsider in term of vision. Albasar Int J Ophthalmol [serial online] 2017 [cited 2018 Nov 13];4:89-90. Available from: http://www.bijojournal.org/text.asp?2017/4/3/89/241121




  Introduction Top


Tuberculosis is a widely prevalent disease in the Indian and African subcontinent. India is among the largest countries to implement the revised National Tuberculosis Control Program. In Anti-tubercular drugs should be used with caution as they can cause severe adverse effects.[1],[2] Ethambutol is a first-line agent against tuberculosis. It is generally well-tolerated but known to cause optic neuritis, more specifically retrobulbar neuritis causing blurred vision, decreased visual acuity, central scotomas, and loss of red-green color vision.[3] However, the incidence of it causing complete blindness with its recommended dose within <2 weeks is <1%.[4],[5],[6] Importance of prompt recognition of this association is critical in preventing irreversible, profound visual loss, hence alarming for the medical fraternity. Because optic neuropathy is underdiagnosed most of the times, and at times diagnosed at a stage where recovery of vision is not possible.


  Case Report Top


Ethambutol and isoniazid are antimicrobial agents used to treat tuberculosis. The most commonly recognized toxic effect of these drugs is optic neuropathy, usually manifesting as a decrease in visual acuity, deficits in color vision and cecocentral scotomas. This study presents the case series of five patients on antitubercular treatment (ATT) who developed a severe bilateral optic neuropathy induced by ethambutol and isoniazid. Ophthalmologic examination revealed normal biomicroscopy and normal intraocular pressure. Visual acuity was counting fingers 2 m to hand movements with no improvement on pinhole. Color vision testing was not commentable. All patients had received ATT either for pulmonary or extrapulmonary tuberculosis for 3 months. One among these was on antiretroviral drugs also. Fundus examination showed disc pallor suggestive of optic neuropathy and was the reason for reduced vision.


  Discussion Top


Paradoxical response to anti-tubercular drugs remains a diagnostic dilemma. Clinicians should be aware of drugs such as ethambutol and streptomycin that can cause a mitochondrial optic neuropathy. Ocular toxicity due to ethambutol (1%–5%) usually develops after 2 months of therapy[5] and is related to the dose.[7] Early detection of these cases and withdrawal of ethambutol along with initiation of hydroxycobalamin may be associated with good prognosis in such cases.[8] In many studies, treatments of sudden severe acute toxicity caused by ethambutol include withdrawal of the drugs. It is recommended to stop isoniazid also in severe cases, as the drug itself has been implicated in probable ocular toxicity. Isoniazid should also be stopped if less severe optic neuritis does not improve within 6 weeks after stopping ethambutol.[6],[9] Ethambutol is specifically toxic to retinal ganglion cells in vitro and in vivo both. A survey of 37 ethambutol toxicity cases reported in the Danish Board of Adverse Reactions showed preponderance in the elderly and females, counting to 1% of patients receiving ATT.[10] In one study, 13 patients developed optic neuritis between 1 and 6 (mean = 2.9) months after receiving ethambutol at a dose ranging from 13 to 20 mg/kg/day (mean = 17 mg/kg/day) for pulmonary tuberculosis or of the lymph nodes.[11] The exact mechanism of this ocular neurotoxic effect has not been identified. Animal studies have demonstrated ethambutol toxicity in the retinal ganglion neurons of rodents. One of the principal theories for its toxicity has been the zinc-chelating effect of ethambutol and its metabolite.[12] Early reports of the same can be traced back to the 1960s.[6] Prompt recognition of this association is critical in preventing irreversible, profound visual loss. In India where tuberculosis is quite prevalent, paradoxical response to ATT is either misdiagnosed or under-diagnosed. Understanding of the incidence, clinical characteristics, risk factors, prognosis, and mechanism of ethambutol-induced optic neuropathy is of practical significance in the diagnosis and treatment of this disorder. Visual fields are useful in monitoring progression or recurrence of disease and guide treatment for conditions, but unfortunately, this was not applicable in our patients because of gross visual loss. The study findings have shown that there is a need to formulate guidelines for mandatory routine ophthalmic checkups in patients receiving ethambutol and compulsory education to the patient about blurring of vision, problems in appreciating different colors, and any nonseeing areas in the central field. This can be carried out by the DOTS provider and may not require an ophthalmologist consultation at the base level. With intake of these drugs, the visual symptoms usually start 2–8 months. Dyschromatopsia may be the earliest sign of toxicity, and blue-yellow color changes are the most common. Central scotomas are the common visual field defect, but bitemporal defects and peripheral field constriction can be enquired. Importance of prompt recognition of this association is critical in preventing irreversible, profound visual loss, hence alarming for the medical fraternity; time to reconsider ATT.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Shi R, Itagaki N, Sugawara I. Overview of anti-tuberculosis (TB) drugs and their resistance mechanisms. Mini Rev Med Chem 2007;7:1177-85.  Back to cited text no. 1
    
2.
Addington WW. The side effects and interactions of antituberculosis drugs. Chest 1979;76:782-4.  Back to cited text no. 2
    
3.
Kokkada SB, Barthakur R, Natarajan M, Palaian S, Chhetri AK, Mishra P, et al. Ocular side effects of antitubercular drugs – A focus on prevention, early detection and management. Kathmandu Univ Med J (KUMJ) 2005;3:438-41.  Back to cited text no. 3
    
4.
Citron KM, Thomas GO. Ocular toxicity from ethambutol. Thorax 1986;41:737-9.  Back to cited text no. 4
    
5.
Leibold JE. The ocular toxicity of ethambutol and its relation to dose. Ann N Y Acad Sci 1966;135:904-9.  Back to cited text no. 5
    
6.
Chan RY, Kwok AK. Ocular toxicity of ethambutol. Hong Kong Med J 2006;12:56-60.  Back to cited text no. 6
    
7.
Krishnaswamy KV. Proceedings 24th National Cong. Trivandrum: Tubercle and Chest Dis.; 1969. p. 254.  Back to cited text no. 7
    
8.
Karnik AM, Al-Shamali MA, Fenech FF. A case of ocular toxicity to ethambutol – An idiosyncratic reaction? Postgrad Med J 1985;61:811-3.  Back to cited text no. 8
    
9.
Sivakumaran P, Harrison AC, Marschner J, Martin P. Ocular toxicity from ethambutol: A review of four cases and recommended precautions. N Z Med J 1998;111:428-30.  Back to cited text no. 9
    
10.
Fledelius HC, Petrera JE, Skjødt K, Trojaborg W. Ocular ethambutol toxicity. A case report with electrophysiological considerations and a review of Danish cases 1972-81. Acta Ophthalmol (Copenh) 1987;65:251-5.  Back to cited text no. 10
    
11.
Chuenkongkaew W, Samsen P, Thanasombatsakul N. Ethambutol and optic neuropathy. J Med Assoc Thai 2003;86:622-5.  Back to cited text no. 11
    
12.
Shindler KS, Zurakowski D, Dreyer EB. Caspase inhibitors block zinc-chelator induced death of retinal ganglion cells. Neuroreport 2000;11:2299-302.  Back to cited text no. 12
    




 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Introduction
Case Report
Discussion
References

 Article Access Statistics
    Viewed215    
    Printed32    
    Emailed0    
    PDF Downloaded8    
    Comments [Add]    

Recommend this journal